California, 2005

Debris Flow in California, March 22, 2005

March 22, 2005 · NWS MTR · 1 event in 1 county or zone

Landslide in Scotts Valley destroyed 1 home and damaged two cars.

The toll

Deaths
0
Injuries
0
Property damage
$375,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Landslide in Scotts Valley destroyed 1 home and damaged two cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 22, 3:00 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 22, 3:00 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
300 AM PST TUE MAR 22 2005

.DISCUSSION...THE DISTRICT IS GETTING A GOOD SOAKING WITH UP TO 3
INCHES OF RAIN SO FAR IN THE MTNS OF THE N BAY...AND THE SANTA CRUZ
MTNS WILL WIND UP WITH THAT MUCH BY THIS AFTN.  RIVERS AND STREAMS
HAVE RISEN CONSIDERABLY BUT STARTED LOW SO WE SHOULDNT SEE ANY
MAJOR FLOODING...BUT ISSUED URBAN/SMALL STREAM FLOOD ADVISORIES
FOR THE N BAY...WHERE FLOODED HIGHWAYS WERE REPORTED...AND FOR
SANTA CRUZ COUNTY.  NO REPORTS OF PROBLEMS HAVE BEEN RECEIVED FROM
THERE BUT WITH PROLONGED MODERATE TO HEAVY RAIN THERES BOUND TO BE
SOME MINOR FLOODING.  THE ADVISORIES EXPIRE AT 4 AM AND MAY NEED TO
BE EXTENDED...WILL MAKE THAT DECISION AFTER 3.

THE N BAY MAY BE OUT OF THE WOODS BY THEN.  WIND SHIFTS ARE STARTING
TO SHOW UP AT THE BUOYS...MEANING THE COLD FRONT IS PASSING.  WITH
THE SHIFT THE WINDS ARE DECREASING.  THIS INDICATES THAT THE ONGOING
WIND ADVISORY CAN PROBABLY BE ALLOWED TO EXPIRE AT 4 AM AS THE FRONT
SHOULD BE INLAND BY THAT TIME.  SANTA ROSA HAS ALREADY HAD A WIND
SHIFT...AT ABOUT 130 AM.  THE RAIN SHOULD DECREASE ACROSS THE
DISTRICT FROM NW TO SE THIS MRNG...BY 2 AM THIS PROCESS APPEARED TO
BE BEGINNING IN THE N BAY...AND THE HEAVIEST RAIN HAD SHIFTED TO THE
SANTA LUCIAS AND THE ERN HALF OF SANTA CRUZ COUNTY.

WITH A MOIST AND SOMEWHAT UNSTABLE AIRMASS AND CONTINUING ONSHORE
FLOW...SHOWERS SHOULD BE NUMEROUS OVER THE DISTRICT TDA.  WITH
COLDER AIR ALOFT WE CANT RULE OUT A FEW TSTMS...WE GET TSTMS WITH
MOST RAIN EVENTS IN SPRING.  THE GFS HAS THE MOST UNSTABLE AIR OVER
OUR DISTRICT THIS MRNG WITH STABILIZATION INCREASING THIS AFTN AS
THE UPPER TROF ASSOCIATED WITH THE STORM MOVES SEWD.

UNSETTLED WX SHOULD CONTINUE FOR AWHILE.  THE MODELS SET UP A CUTOFF
LOW OVER THE PACIFIC NW TDA AND LEAVE IT IN PLACE THRU FRI...WITH A
CYCLONIC NWLY FLOW ALOFT OVER OUR DISTRICT.  THIS WILL LEAVE US IN A
PARTLY CLOUDY...SHOWERY WX REGIME.  HOWEVER...THE FIRST TRAILING
SHORTWAVE CENTERED NEAR 35/134 IS HEADING SEWD AND WILL MOSTLY MISS
OUR REGION TO THE S.  THIS IS THE WED SYSTEM THAT THE GFS IN
PREVIOUS DAYS OCCASIONALLY TRIED TO BRING INTO THE SRN PART OF OUR
DISTRICT WHILE THE EURO CONSISTENTLY TOOK IT S OF US.  SCORE ONE FOR
THE EURO...THE GFS HAS NOW GOTTEN ON BOARD WITH THE OTHER MODEL.

BY THE WEEKEND AN UPPER RIDGE IS FINALLY FORECAST TO MOVE OVER OUR
DISTRICT BUT IT WILL PROBABLY BE DIRTY WITH AT LEAST SOME CLOUDS
MOVING OVER THE TOP AND THEN INTO OUR DISTRICT.  ANOTHER
SIGNIFICANT CHANCE FOR RAIN APPEARS TO BE SUN NIGHT INTO MON WHEN
THE EURO AND GFS BOTH BRING AN UPPER TROF THRU THE RIDGE ACROSS OUR
DISTRICT.  THE UNSETTLED WX PATTERN SHOWS NO SIGN OF ENDING WITH
MORE SHORTWAVES IN THE PIPELINE AFTER THAT.

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TDA...SCA...PT ARENA TO PT PIEDRAS BLANCAS...SFO AND MRY BAYS.

&&

PUBLIC FORECAST: MARKKANEN
MARINE/AVIATION: PI

NOAAS NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO (ALL LOWER CASE)
Hazardous weather outlook, Mar 22, 6:00 AM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST TUE MAR 22 2005

CAZ005>010-065-075-231400-
SONOMA AND MARIN COUNTIES-SAN FRANCISCO-
ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY-
COASTAL MONTEREY COUNTY-
SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY-
NAPA COUNTY-SAN MATEO COUNTY-
600 AM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO AND
MONTEREY BAY AREAS EXCEPT SANTA CRUZ COUNTY

.DAY 1...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ074-231400-
SANTA CRUZ COUNTY-
500 AM PST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ COUNTY

.DAY 1...TODAY

AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 7 AM
TODAY.  LOCAL FLOODING OF STREETS AND SMALL STREAMS IN POSSIBLE AND
MUDSLIDES MAY OCCUR.  RAIN WILL DECREASE DURING THE MORNING AND
THE THREAT OF FLOODING WILL DECREASE AFTER 7 AM.

SEE WGUS86 KMTR - SFOFLSMTR FOR DETAILS

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Santa Cruz Co.

When
March 22, 7:55 AM PST to 8:00 AM PST
Where
Santa Cruz Co. forecast zone
Property damage
$375,000
Reported by
BROADCAST MEDIA

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440776.